Oversedation and Failure to Resuscitate in Dentistry
Administering reversal agents and respiratory support promptly are critical in oversedation emergencies. This case study discusses risk management issues involving sedation and outlines strategies to help dental professionals keep patients safe and mitigate risk.
An adult male patient presented for treatment to a dentist who held a state dental board permit for conscious sedation. The patient had a significant medical history, including Down’s syndrome, severe mental impairment, congenital heart disease, and pulmonary hypertension.
An oral benzodiazepine was given to the patient one hour before the appointment, so he was lethargic upon arrival. Prior to the procedure, the patient was given additional parenteral sedation in the form of a narcotic, a benzodiazepine, and an antihistamine.
The combination of the medications and their dosages caused an oversedated state. As a result, the patient suffered respiratory depression and subsequent cardiac arrest. Emergency medical services transported him to the hospital, where he later died of complications from multidrug intoxication.
A malpractice claim was filed against the dentist.
Risk Management Discussion
This case raises several risk management issues as it illustrates how a relatively safe technique can quickly evolve into a life-threatening situation. Conscious sedation (also known as moderate sedation) refers to a level of depressed consciousness in which the patient can maintain the airway and respond appropriately to physical stimulation and verbal commands.
The patient was already lethargic from the oral premedication he received prior to the procedure. When an oral medication has a significant effect on a patient, further intravenous sedation should be titrated carefully. An appropriate amount of time after administering IV medications should transpire to determine the full effect of the additional medication. This is particularly important when multiple, synergistic medications, such as a narcotic and benzodiazepine combination, are used.
When a patient becomes oversedated, it is critical to administer appropriate reversal agents (such as naloxone or flumazenil) promptly and to provide immediate respiratory support. Continue to monitor the patient after the administration of reversal medications because of the risk that oversedation may return. (It is possible that the duration of the reversal agent is shorter than the duration of the medication that caused oversedation.)
The patient in this case had Down’s syndrome. A common physical characteristic of individuals with Down’s syndrome is an enlarged tongue. Oversedation in a patient with an enlarged tongue can cause airway problems that may necessitate the use of immediate oral, nasal, or advanced airway management. To prevent critical cardiac complications, correct the compromised airway immediately.
While conscious sedation is common and safe for many patients who undergo necessary dental care, dentists should not become complacent about its use. Train all staff members periodically to ensure that everyone is aware of the location and proper use of emergency equipment. Nonclinical personnel should also be trained with guidelines to follow during an emergency, including who is responsible for contacting EMS, receiving EMS upon arrival, and communicating with any family members present.
Drills and simulations of emergency situations can be invaluable training for all dental staff members to help identify system weaknesses and improve the team’s response to an emergency.
The following strategies can help dental professionals keep patients safe and mitigate risk:
- Evaluate the health status of each patient before administering sedation. Include a review of all prescription, herbal, recreational, and over-the-counter medications.
- Assess the patient’s airway and your ability to handle possible complications. Document your airway examination and findings.
- Administer sedative medications incrementally while giving ample time between doses to assess the effect on the patient. Even intravenous medication may take several minutes to exhibit the full effect.
- Ensure that resuscitation medications and equipment are within date and in working order. Scheduling functional checks of your emergency equipment on a regular basis may help you discover problems that would otherwise go unnoticed.
- Conduct emergency drills and simulation training for proper response to emergency situations. Ongoing and recurrent training in emergency procedures is essential.
- Review professional association recommendations and state regulatory requirements for necessary equipment and staff training. Place documentation of necessary training in each individual’s file.
For additional information, see our article “Moderate or Conscious Sedation in the Office Setting.” For guidance and assistance in addressing any patient safety or risk management concerns, contact the Department of Patient Safety and Risk Management at (800) 421-2368 or by email.
American Dental Association. Medical Emergencies in the Dental Office.
American Dental Association. ADA Policies on Anesthesia and Sedation.
Practice Guidelines for Moderate Procedural Sedation and Analgesia 2018: A Report by the American Society of Anesthesiologists Task Force on Moderate Procedural Sedation and Analgesia, the American Association of Oral and Maxillofacial Surgeons, American College of Radiology, American Dental Association, American Society of Dentist Anesthesiologists, and Society of Interventional Radiology. Anesthesiology 2018;128(3):437-479.
The guidelines suggested here are not rules, do not constitute legal advice, and do not ensure a successful outcome. The ultimate decision regarding the appropriateness of any treatment must be made by each healthcare provider considering the circumstances of the individual situation and in accordance with the laws of the jurisdiction in which the care is rendered.